Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 5, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Apr 6, 2021, 2:23 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Apr 7, 2021, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2021, 2:23 PM PDT (21:23 UTC)
- In effect from
- Apr 7, 2021, 3:00 AM PDT
- Expired
- Apr 7, 2021, 9:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766 WWUS76 KMFR 062123 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 223 PM PDT Tue Apr 6 2021 ORZ024-026-071600- /O.NEW.KMFR.FZ.W.0005.210407T1000Z-210407T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 223 PM PDT Tue Apr 6 2021 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...The Illinois Valley, the Applegate Valley, and rural portions of the Rogue Valley. This includes: O'Brien, Cave Junction, Selma, Provolt, Williams, Applegate, and Brownsboro. * WHEN...From 3 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...An inversion will be relatively strong tonight, so wind machines may be effective in mixing warmer air aloft to the surface. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
128 WWUS76 KMFR 071620 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 920 AM PDT Wed Apr 7 2021 ORZ024-026-071730- /O.EXP.KMFR.FZ.W.0005.000000T0000Z-210407T1600Z/ Eastern Curry County and Josephine County-Jackson County- Including the city of Cave Junction 920 AM PDT Wed Apr 7 2021 ...FREEZE WARNING HAS EXPIRED... The Freeze Warning has expired. A low of 28 was recorded in the Illinois Valley and 30 at Provolt. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Apr 6, 9:21 AM PDT, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 6, 9:21 AM PDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
921 AM PDT Tue Apr 6 2021
.DISCUSSION...An update to the forecast is not necessary. Patches
of low clouds in the Coquille and western Umpqua valleys will
dissipate this morning. The Freeze Warning for the valleys of
Josephine and Jackson counties has expired. A low of 25 was
recorded at the Illinois Valley Airport and 34 at the Medford
Airport, with mid to upper 20s in other portions of the Rogue
Valley. We will be examining the newly arriving 12Z model data for
making any adjustments to the Wednesday morning temperature
forecast. Lows will not be as cold on Wednesday. The air mass is
cooling aloft, but dew points will be higher than this morning.
The highest probability for another freezing morning in west side
valleys will be in the Illinois and Applegate valleys.
Generally dry weather with temperatures above normal is expected
for the next week. The exceptions will be a weak front Wednesday
night into Thursday morning with a slight chance to chance of very
light rain for the coast into Douglas County. There is uncertainty
in whether a second front Friday night into Saturday will be
slightly stronger or slightly weaker compared to its predecessor.
Fine tuning the probability of precipitation during those periods
will be another focus for the next update.
&&
.AVIATION...For the 06/12Z TAF Cycle...VFR conditions will prevail
through the TAF period, except for areas of MVFR cigs early this
morning over the coastal waters and along the coast north of Cape
Blanco, into the Coquille Valley, and into far northwest Douglas
County. Lower conditions are expected to improve to VFR late this
morning. -CC
&&
.MARINE...Updated 800 AM PDT Tuesday, 6 Apr 2021...Gusty north
winds will gradually lower this morning through this evening. Very
steep and hazardous seas south of Cape Sebastian will gradually
subside later this morning but steep seas are expected to persist
today into tonight. Relatively calm conditions are then expected
Wednesday into early Thursday.
A weak front will move across the waters Wednesday. Behind the
front, increasing seas and north winds may result in another period
of advisory level conditions on Thursday. Another weak front Friday
may result in a lull in advisory level conditions. Then another
round of northerly winds are expected Saturday into Sunday that
could reach gale force across portions of the area south of Cape
Blanco. -CC/Keene
&&
.PREV DISCUSSION... /Issued 324 AM PDT Tue Apr 6 2021/
DISCUSSION...Satellite imagery is devoid of cloud cover across
the land portion of our forecast area at this early hour, mostly
owing to low-level offshore (east) winds and a very dry air mass
(PW = 0.23" at 00z Apr 06) that is in the lowest 10% of all
soundings taken at KMFR for the date. There are some clouds over
the outer marine waters, and while a few patches of stratus could
form along the immediate coast north of Cape Blanco this morning,
that'll be about it. With the clear sky inland overnight,
temperatures have already fallen to near freezing in some of the
outlying areas surrounding Medford and Grants Pass. We have a
freeze warning out until 9 am, which can be viewed at NPWMFR. Weak
upper ridging will move into the area today resulting in dry,
sunny weather. After a chilly morning, it will be nice and warm
this afternoon with highs averaging approx. 10 degrees above
normal. The normal high here in Medford is 62 degrees and we're
predicting a high of 73 degrees.
The upper ridge will shift to the east tonight and onshore flow
will develop. This will bring a surge of stratus onshore to most
coastal locations and also likely into portions of the Umpqua
Valley toward sunrise. Other areas inland will remain clear, but
it won't be as chilly as this morning. The coldest spots in the
valleys west of the Cascades could still get down close to
freezing, but probably won't be for long enough duration or
widespread enough for another freeze warning. Lows in the mid to
upper 30s will be more common.
On Wednesday, heights will begin to lower some as an upper trough
moves into British Columbia. Low clouds along the coast will be
stubborn to break, with highs there in the upper 40s to lower
50s. It will also be slightly cooler along and west of the
Cascades as some high clouds filter in ahead of the trough, but
east of the Cascades, high temperatures will be similar to where
they end up on Tuesday. Expect breezy conditions most areas in
the afternoon/evening.
The upper trough will push through Washington Wednesday night and
into Idaho and Montana Thursday with a weak cold front swinging
through SW Oregon. This could bring a few light showers along the
coast and north of the Umpqua Divide over to the Cascades Wed
night/Thu am, but we're really not expecting much from this
front. It should be dry Thursday afternoon with temperatures
closer to normal west of the Cascades, but still a few degrees
above normal over the east side.
The pattern will repeat late this week with another short wave
ridge and surface high building in Thursday night into Friday
with dry weather followed by the next front Friday night into
Saturday. Shower chances with this front will be very similar to
the last front (along the coast and over to the Cascades), but
probably remaining north of Medford/Ashland. East side areas won't
have much, except another breezy afternoon/evening.
We should note that even though it's still early and we're in
green-up mode (pre green-up east side), we have already had
several wildfires due to leftover dry fuels from the fall/winter
and the dryness experienced during the last month plus. We are
expecting a continuation of the prolonged period of dry weather.
So, be careful when outdoors, especially if doing any spring
burning, and make sure to practice wildfire safety. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 2 AM PDT Wednesday
for PZZ350-356-370-376.
DW/KeeneThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:00 PM PDT | Freeze Warning | MFR | Curry, Jackson, Josephine | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.